Alert archive / Washington / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 3, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 3, 1996, 10:39 PM PDT for Pend Oreille County, Stevens County, Washington. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 1996, 10:39 PM PDT (05:39 UTC)
- Expired
- Jul 3, 1996, 11:30 PM PDT
- In force
- 51 min
- Issued by
- NWS Spokane, WA
- Area
- Whole counties
Counties Pend Oreille County, WA, Stevens County, WA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 11:00 PM PDT | Hail 1 | Hunters, WA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 5.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 2198 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGEG 040541 SVRGEG WAC051-065-040630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 1039 PM PDT WED JUL 3 1996 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1130 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHEAST WASHINGTON ...NORTHERN PEND OREILLE COUNTY ...NORTH CENTRAL STEVENS COUNTY A SEVERE THUNDERSTORM CURRENTLY LOCATED 5 MILES SOUTH OF COLVILLE WILL AFFECT NORTH CENTRAL STEVENS COUNTY AND NORTHERN PEND ORIELLE COUNTY FROM 1040 PM PDT TO 1130 PM PDT. DOPPLER RADAR AND SPOTTER REPORTS INDICATE 1 INCH IN DIAMETER HAIL AND RAINFALL RATES OF MORE THAN 1 INCH PER HOUR. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. STROBIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 7:56 PM PDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 3, 7:56 PM PDT, 2 hours 43 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 800 PM PDT WED JUL 3 1996 SFC OBS AND SATL IMAGERY INDC THE THERMAL TROF STILL OVER EXTREME EASTERN WASHINGTON AND THE IDAHO PANHANDLE. COLD FRONT SEEMS TO BE JUST MOVING OVER THE CASCADES. OTX 88-D VAD WIND PROFILE AND OTX 00Z SOUNDING INDC UPPER LVL WINDS ROUGHLY PARALLEL TO THE FRONT SO EASTWARD PROGRESSION WILL BE SLOW. THIS MATCHES WELL TO THE 15Z MSO-ETA. SFC DEWPTS AT 02Z STILL IN MID 50S IN EASTERN WA AND ID PANHANDLE W/PSC AND PUW DEWPT AT 64. OTX 00Z SOUNDING HAS A LI OF 0 SO ATMOSPHERE MOIST AND UNSTABLE. AT 0245Z KOTX 88-D IS STARTING TO SHOW RW/TRW DEVELOPING EAST OF THE CASCADES IN THE CENTRAL BASIN OF WA PROGRESSING SLOWLY EAST WITH INDIVIDUAL CELLS MOVING NNE. 15Z MSO-ETA SEEMS BEST BET PUSHING FRONT THRU CWA THURSDAY MRNG W/MOST DYNAMICS IN BC...HOWEVER 90+ KT JET MAX OVER CWA THUR MRNG COULD CONT THE CHC OF RW-/TRW-. COOLING WILL BE SLOW TO OCCUR HOWEVER AS THICKNESSES DO NOT DROP MUCH THURSDAY. WILL CHANGE FCST ACCORDINGLY KEEPING CHANCE POPS THRU THUR MRNG AND NOT COOLING TEMPS AS MUCH TONIGHT AND THURSDAY. STROBIN ...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE.. ...PLEASE SEE SEACCFSEA... GEG BU 061/080 050/076 047 33-0 COE BU 060/080 048/075 045 33-0
In the hours before
Special weather statement, Jul 3, 9:15 PM PDT, 1 hour 24 minutes before
WAZ006-009-040515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 915 PM PDT WED JUL 3 1996 THUNDERSTORMS ACCOMPANIED BY HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTENING WILL AFFECT GRANT...LINCOLN...FERRY...AND STEVENS COUNTY IN WASHINGTON UNTIL 1030 PM PDT. A LINE OF THUNDERSTORMS HAS DEVELOPED FROM JUST NORTH OF HANFORD IN SOUTHERN LINCOLN COUNTY TO THE CANADIAN BORDER IN NORTHERN STEVENS COUNTY. THE LINE IS MOVING VERY SLOWLY TO THE EAST WHILE INDIVIDUAL THUNDERSTORMS ARE MOVING NORTH NORTHEAST AT ABOUT 50 MILES AN HOUR. WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY... UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO FLOODED ROADWAYS. STROBIN
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:57 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Lincoln, Stevens | 48 min |
Nearby
Severe Thunderstorm Warnings in Washington, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.